Question of the Week # 412

412)  An 78 year old man with history of dementia is evaluated in your office for three episodes of “syncope” over the past two months. He lives with his daughter at home. She reports that he fell to the floor and lost consciousness in the morning after getting up from his bed and the episodes would last for few minutes but he would return to his usual baseline mental status after the event. There is no history of chest pain or shortness of breath.  She has seen him become increasingly “stiff” over the years and he has had worsening of tremors in his hands. When he writes, the letters are very small and difficult to decipher.  He has been taking Donepezil and Memantine for Alzheimer’s for about 2 years.  On examination, his pulse is 90/min, Blood Pressure 110/60 mm Hg. He has Bradykinesia and Pill rolling tremor in his hands. Cardiac examination is normal with out any murmurs. Laboratory investigations revealed a normal hemoglobin, blood glucose and electrolytes. An electrocardiogram is within normal limits. Which of the following is indicated next?

A) Orthostatic Vitals

B) 24 hour Holter-Monitoring

C) Discontinue Memantine and Donepezil

D) CT Scan of the Head

E) Tilt-Table Test

Question of the Week # 411

411)  An 88 year old man with history of moderate dementia is evaluated in your office for recurrent episodes of “syncope” over the past few months. There is no history of any chest pain or shortness of breath for a similar complaint. Nursing home staff reports that lately, he has been noted to be more confused than usual on several occasions and becomes very drowsy. He was sent to the Emergency Room twice last month for the same issue. There is no history of complete loss of consciousness. As per his nursing home chart, his other medical issues include poorly-controlled Osteoarthritis pain, “Sun-Downing” and Insomnia. On examination, his vitals are stable. He is currently awake. There are no focal neurological deficits. Cardiac examination is normal with out any murmurs. Laboratory investigations revealed a normal hemoglobin, blood glucose and electrolytes. An electrocardiogram is within normal limits. Which of the following is indicated next?

A) Orthostatic Vitals

B) 24 hour Holter-Monitoring

C) Electroencephalogram

D) Review of his medications

E) Tilt-Table Test

Question of the Week # 410

410)  A 30 year old man presents to the emergency room after having had a syncopal episode. His girl friend reports he suddenly collapsed to the floor and lost consciousness for few minutes. There was no evidence of tonic clonic movements. After regaining his consciousness, he was completely alert and awake. He reports he has had sweating and nausea prior to the episode. He has had about 2 to 3 such episodes per year for past several years. He was admitted for similar episodes in the past and telemetry monitoring was uneventful. He denied any chest pain, shortness of breath or palpitations prior to the episode. He has no other significant medical problems. On examination, his vitals are stable. He is completely awake and oriented. There are no focal neurological deficits. Cardiac examination is normal with out any murmurs. Laboratory investigations revealed a normal hemoglobin, blood glucose and electrolytes. An electrocardiogram is within normal limits. Which of the following is indicated next?

A) Holter Monitoring

B) CT scan of the Head

C) Tilt-Table testing

D) Carotid Doppler

E) Electrophysiology Study

Question of the Week # 409

409)  A 64 year old post-menopausal woman with history of  hypertension and coronary artery disease presents to the Emergency Room with severe left sided chest pain that started 1 hour ago at rest. The pain radiates to her left shoulder and her jaw. Her history is significant for per-cutaneous coronary intervention to the left anterior coronary artery and placement of drug-eluting stent 9 months ago. Her medications include aspirin, Clopidogrel, Metoprolol and Lisinopril. One week ago, she had a dental extraction procedure and had discontinued Aspirin and Clopidogel prior to the procedure. She was scared of bleeding and has not resumed these medications yet.  A chest X-ray is normal. An electrocardiogram reveals  5mm ST segment elevations in the anterior leads and reciprocal depressions in the inferior leads. Which of the following is the most appropriate explanation of this patient’s presentation?

A) Pericarditis

B) Re-Stenosis within the stent

C) Stent Thrombosis

D) Rupture of a new plaque in anterior coronary artery

E) Stenosis  from progressive atherosclerosis of anterior coronary artery

Question of the Week # 408

408)  A 52 year old post-menopausal woman with history of  hypertension, coronary artery disease and early stage breast cancer is evaluated in your office prior to breast reconstruction surgery. She was diagnosed with left breast invasive ductal carcinoma one year ago and has undergone left modified radical mastectomy followed by chemotherapy. Her history is significant for cardiac catheterization 3 months ago with coronary stent placement. Medications include Aspirin, Clopidogrel, metoprolol, lisinopril and anastrozole.  She is physically active and walks about 3 blocks per day with out any chest pain or shortness of breath.  Physical examination is unremarkable except fore evidence of left mastectomy. A resting electrocardiogram, chest x-ray , complete blood count and electrolytes are normal. Which of the following is the most appropriate recommendation at this time?

A) Schedule exercise stress test  and if normal, clear for surgery

B) Discontinue Clopidogrel and clear for surgery

C) Obtain 2D echo and if normal, clear for surgery

D) Admit, discontinue clopidogrel, start heparin and then, proceed with surgery

E) Recommend delaying surgery at least another 8 months

Question of the Week # 407

407)  A 62 year old woman with history of bilateral knee osteoarthritis  presents with complaints of progressively increasing pain of her left knee for the past one week. Her knee hurts more on standing and walking down the stairs. She denies any fever or trauma. She has no other significant medical problems. She takes acetaminophen for her osteoarthritis pain. for urinary problems. On examination, she is afebrile. Left knee is normal with out any swelling, erythema or warmth. There is severe tenderness on the medial aspect of the left leg approximately two inches below her left knee joint. When passively stretched, she has full range of motion with out any pain. Which of the following is the most likely explanation of this patient’s presentation?

A) Anserine Bursitis

B) Pre-Patellar bursitis

C) Medial Meniscus injury

D) Medial Collateral ligament injury

E) Trochanteric bursitis

Question of the Week # 406

406)  A 65 year old woman is evaluated in your office for urinary problems. She reports involuntary loss of urine upon coughing almost daily for few months. She presented with similar problems 6 months ago and has been advised pelvic floor exercises and lifestyle modifications . These measures have not improved her symptoms. She denies any nocturia, frequency, hesitancy or urgency symptoms. She has no other medical problems On examination, vitals are stable. Pelvic examination reveals changes consistent with vaginal atrophy. When she is asked to cough in lithotomy position, there is large urinary leakage about 30 seconds after coughing which was difficult for her to stop. Complete blood count, Plasma glucose, Serum electrolytes and Urinalysis are within normal limits. Which of the following is the most appropriate next step?

A) Start Vaginal Estrogen

B) Recommend Vaginal Pessary

C) Obtain Urodynamic Studies

D) Mid-Urethral Sling  placement

E) Trial of Alpha-Adrenergic Agonists

%d bloggers like this: